Massachusetts, 2015

Flooding and Damaging Winds in Massachusetts, July 28, 2015

July 28, 2015 · NWS BOX · 4 events in 4 counties and zones

A strong upper level disturbance sparked showers and thunderstorms across much of southern New England. A few of these storms became severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong upper level disturbance sparked showers and thunderstorms across much of southern New England. A few of these storms became severe, producing damaging winds. Others produced heavy rain that resulted in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 1:05 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 28, 1:05 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
205 PM EDT TUE JUL 28 2015

.SYNOPSIS...

A TROUGH OF LOW PRESSURE ALOFT WILL BRING A RISK OF SCATTERED
SHOWERS AND THUNDERSTORMS TO EASTERN MASSACHUSETTS AND POSSIBLY
RHODE ISLAND TODAY. HOT AND HUMID CONDITIONS EXPECTED THROUGH
THURSDAY. A COLD FRONT MAY BRING SCATTERED THUNDERSTORMS LATE
THURSDAY AND THURSDAY NIGHT. WARM BUT DRIER AND LESS HUMID WEATHER
IS EXPECTED FRIDAY INTO NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...

***A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH EARLY
  EVENING MAINLY ACROSS EASTERN MA AND RHODE ISLAND BUT CAN NOT RULE
  ONE OUT ACROSS THE INTERIOR WITH SOME TERRAIN INTERACTION***

2 PM UPDATE...

NO CHANGES MADE TO THE PREVIOUS FORECAST.  LATEST SPC MESO-ANALYSIS
SHOWS 2000 TO 3000 J/KG OF CAPE WITH EFFECTIVE BULK SHEAR OVER 50
KNOTS ACROSS EASTERN NEW ENGLAND.  LATEST MESOSCALE MODELS INDICATE
HIGHEST RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN
NEW ENGLAND...ESPECIALLY SOUTHEAST MA AND INTO RHODE ISLAND.
HOWEVER...CAN NOT COMPLETELY RULE ONE OUT ANYWHERE AS A RESULT OF
SOME TERRAIN INTERACTION.  WE ARE WATCHING ONE STRONG STORM RIGHT
NOW IN NORTHWEST MA.

PREVIOUS DISCUSSION FROM 1030 AM...

OVERALL...A RATHER COMPLEX AND UNCERTAIN SETUP ON CONVECTIVE
POTENTIAL THIS AFTERNOON INTO EARLY THIS EVENING.  LOW CLOUDS HAVE
BURNED OFF ACROSS MOST OF THE REGION BY LATE MORNING...EXCEPT FOR
AREAS NEAR THE SOUTH COAST.  EVEN IN THESE LOCATIONS...SHOULD SEE
SKIES BECOME PARTLY TO MOSTLY SUNNY IN THE NEXT HOUR OR SO.

STRONG EARLY MORNING SHORTWAVE THAT CROSSED NORTHERN NEW ENGLAND WAS
MOVING AWAY FROM THE REGION.  IN ITS WAKE...THERE WAS SOME
SUBSIDENCE WHICH WILL AT LEAST ALLOW FOR A FAIR AMOUNT OF SUNSHINE
FOR THE NEXT FEW HOURS.  HIGH TEMPS WILL TOP OUT IN THE UPPER 80S TO
NEAR 90 AND IT WILL BE HUMID WITH DEWPOINTS GENERALLY IN THE 60S.

THE MAIN UNCERTAINTY CONTINUES TO REVOLVE AROUND CONVECTIVE
POTENTIAL FROM MID AFTERNOON INTO EARLY THIS EVENING.  WILL GO OVER
BOTH THE FAVORABLE AND UNFAVORABLE INGREDIENTS FOR CONVECTION.

1) FAVORABLE:

THE DEPARTING FIRST SHORTWAVE ACTUALLY HAS DELIVERED 500 MB TEMPS OF
-12C TO EASTERN MA LATE THIS MORNING...WHICH IS QUITE COLD ALOFT
CONSIDERING OUR AIRMASS AT THE SURFACE.  THEREFORE...WE SHOULD HAVE
NO PROBLEM ATTAINING 2000 TO 3000 J/KG OF CAPE ACROSS EASTERN NEW
ENGLAND THIS AFTERNOON.  QUITE HIGH FOR OUR NECK OF THE WOODS.  AT
THE SAME TIME...ANOTHER SHORTWAVE WILL BE DROPPING DOWN ALONG THE
EASTERN MA COAST.  IN ADDITION...0 TO 6 KM SHEAR VALUES WILL BE
INCREASING ON THE ORDER OF 35 TO 45 KNOTS DURING THE AFTERNOON.

2)UNFAVORABLE:

THE FIRST SHORTWAVE CREATED SUBSIDENCE AND WHILE IT WILL HELP TO
ALLOW HIGH CAPE TO DEVELOP...DRY MID LEVEL AIR MAY ATTEMPT TO
CUTOFF ANY UPDRAFTS.  THIS IS PROBABLY ONE OF THE MAIN REASONS THAT
SEVERAL MODELS ARE NOT SHOWING MUCH QPF.  ALTHOUGH 0 TO 6 KM SHEAR
IS QUITE IMPRESSIVE...LOW LEVEL WIND FIELDS ARE QUITE WEAK WHICH
WILL BE ANOTHER LIMITING FACTOR.  FINALLY...500 MB TEMPS ALONG THE
EASTERN MA COAST WARM FROM -12C AROUND 18Z TO -9C BY 00Z.

SO OVERALL...THERE ARE QUITE A BIT OF MIXED SIGNALS FROM MID
AFTERNOON AND EVENING.  WE DO THINK THAT THERE SHOULD AT LEAST BE
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING ACROSS EASTERN MA/RI
WITH HELP FROM SOME CONVERGENCE ON THE SEA BREEZE FRONT.  MANY HIGH
RESOLUTION MODELS IN FACT SHOW THAT.  HIT AND MISS ACTIVITY MAY
EXTEND INTO CENTRAL MA WITH THE HELP OF THE TERRAIN.  IN FACT...MAY
EVEN SEE AN ISOLATED STORM OR TWO IN OUR FAR WESTERN ZONES ALTHOUGH
PROBABLY FEW AND FAR BETWEEN.

IF THOSE LIMITING FACTORS ARE OVERCOME...THERE IS THE POTENTIAL FOR
A FEW STRONG TO SEVERE STORMS...GIVEN VERY HIGH CAPES AND RATHER
COLD 500 MB TEMPS THROUGH 19 OR 20Z.  BEST SHOT WILL BE ON THE SEA
BREEZE FRONT BUT CAN/T RULE OUT SOMETHING ON THE HIGHER TERRAIN.

AREAL COVERAGE OF ANY STORMS WILL PROBABLY BE LIMITED WITH DRY
WEATHER DOMINATING...ESPECIALLY IN OUR WESTERN ZONES.  IT COULD BE
ONE OF THOSE SCENARIOS WHERE WE COULD END UP WITH JUST A FEW LOW
TOPPED THUNDERSTORMS IF TOO MUCH DRY AIR ENTRAINS.  HOWEVER...THERE
ALSO IS A LOW RISK OF A VERY ISOLATED/LOCALIZED HIGH END SEVERE
WEATHER EVENT IN THE FORM OF LARGE HAIL/MICROBURST GIVEN THE ABOVE
REASONING.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT INTO TOMORROW...

A FEW LINGERING SHOWERS ARE POSSIBLE AFTER 00Z. OTHERWISE EXPECT A
QUIET NIGHT AS MID-LEVEL RIDGE BEGINS TO BUILD INTO THE REGION. WEAK
FLOW AND INCREASING LOW LEVEL MOISTURE WILL ALLOW FOR ANOTHER ROUND
OF FOG TO DEVELOP. ALTHOUGH BELIEVE THAT IT WONT BE AS WIDESPREAD AS
TONIGHT. BEST CHANCE IS ACROSS THE CAPE AND ISLANDS AND WHERE PRECIP
OCCURS TODAY. OVERNIGHT TEMPS WILL DROP INTO THE UPPER 60S TO LOW
70.

HIGH PRESSURE BUILDS ACROSS SOUTHERN NEW ENGLAND TOMORROW BRINGING
18-19C 850MB TEMPS. THIS WILL ALLOW FOR TEMPS TO REACH IN THE LOW TO
MID 90S. DEWPOINTS WILL STILL BE IN THE UPPER 60S TO LOW 70S LEADING
TO HEAT INDEX VALUES IN THE MID 90S. CANNOT RULE OUT A SPOT SHOWER
ON WEDNESDAY IF LOCATIONS REACH THEIR CONVECTIVE TEMPERATURES...ESP
ACROSS THE HIGHER TERRAIN. BECAUSE OF THE UNCERTAINTY KEPT FORECAST
DRY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
350 AM UPDATE...

HIGHLIGHTS...

* VERY WARM AND HUMID THU
* SCATTERED STORMS POSSIBLE LATE THU/THU NIGHT
* DRIER/LESS HUMID FRI THRU MON BUT STILL WARM

WED NIGHT/THU/THU NIGHT...

GOOD MODEL AGREEMENT ON SHORT WAVE RIDGING OVER THE AREA WED NIGHT
INTO THU. THUS DRY WEATHER TO START THIS PERIOD HOWEVER THE RISK OF
SHOWERS/T-STORMS INCREASES LATE THU INTO THU NIGHT AS POTENT
NORTHERN STREAM TROUGH CURRENTLY EXITING THE NORTHERN ROCKIES INTO
THE HIGH PLAINS BEGINS TO APPROACH NEW ENGLAND FROM THE WEST.
APPEARS TIMING OF THE FRONT COMES THROUGH OVERNIGHT...WELL AFTER
PEAKING HEATING. THIS COMBINED WITH MARGINAL SHEAR KEEPS THE RISK
LOW FOR STRONG CONVECTION LATE THU INTO THU NIGHT. HOWEVER GOOD
SYNOPTIC SCALE LIFT WITH THIS TROUGH SUGGEST AT LEAST SHOWERS SHOULD
BE ABLE TO HOLD TOGETHER AND MOVE ACROSS THE AREA LATE THU AND THU
NIGHT. PWATS ABOVE NORMAL AND DEW PTS 65 TO 70 WILL INCREASE THE
RISK FOR HEAVY DOWNPOURS. ALTHOUGH STILL 2 DAYS AWAY WILL NEED TO
MONITOR LATER MODEL TRENDS.

OTHERWISE VERY WARM AND HUMID CONDITIONS THU AHEAD OF APPROACHING
COLD FRONT. A MODEL BLEND OFFERS HIGHS U80S TO L90S.

FRIDAY THROUGH MONDAY...

ANOMALOUS CLOSED LOW/VORTEX SETS UP OVER HUDSON/JAMES BAY THIS TIME
PERIOD. THIS RESULTS IN BELOW NORMAL HEIGHTS AND MEAN TROUGH OVER
THE GREAT LAKES INTO THE NORTHEAST. THIS WILL KEEP TEMPERATURES NEAR
NORMAL /HIGHS MU80S/ AND LOWS IN THE 60S ALONG WITH TOLERABLE
HUMIDITY AS DEW PTS AVERAGE IN THE 50S DURING THE DAYLIGHT HOURS.
HOWEVER WITH THE NORTHERN STREAM JET SUPPRESSED SOUTHWARD INTO THE
GREAT LAKES AND NORTHEAST THERE WILL BE THE RISK OF SCATTERED
DIURNAL SHOWERS/T-STORMS JUST ABOUT EVERY DAY. TOO DIFFICULT AT THIS
TIME RANGE TO TIME INDIVIDUAL SHORT WAVES. NOT A WASHOUT BUT THE
RISK OF CONVECTION FROM TIME TO TIME.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TUESDAY AFTERNOON/...

THIS AFTERNOON...MODERATE TO HIGH CONFIDENCE.  MAINLY VFR CONDITIONS
BUT HIT AND MISS SHOWERS/THUNDERSTORMS EXPECTED THROUGH EARLY
EVENING WILL RESULT IN LOCALIZED LOWER CONDITIONS.  ACTIVITY WILL BE
ISOLATED...EXCEPT PERHAPS ACROSS EASTERN MA AND RHODE ISLAND WHERE
SEA BREEZE CONVERGENCE MAY HELP.  A FEW OF THE STORMS MAY BE STRONG
TO EVEN SEVERE WITH HAIL AND GUSTY WINDS.  HIGHEST RISK FOR THAT IS
EASTERN MA/RI.

TONIGHT...MODERATE CONFIDENCE. ANY ISOLATED TO SCATTERED
CONVECTION SHOULD COME TO AN END EARLY THIS EVENING.
OTHERWISE...VFR FOR MOST SITES EXCEPT FOR SOME PATCHY FOG IN THE
TYPICALLY PRONE LOCATIONS. ALSO...CANNOT RULE OUT IFR IN STRATUS
AND FOG ACROSS FAR SE MASS INCLUDING THE CAPE AND ISLANDS...BUT
CONFIDENCE IN THAT IS LOW.

WEDNESDAY...HIGH CONFIDENCE IN VFR CONDITIONS.

KBOS TERMINAL...HIGH CONFIDENCE IN MAINLY VFR THROUGH TONIGHT.  LOW
CONFIDENCE ON WHETHER OR NOT A THUNDERSTORM IS IN THE VICINITY OF
BOSTON BETWEEN 19Z AND 23Z.

KBDL TERMINAL...HIGH CONFIDENCE IN MAINLY VFR THROUGH TONIGHT.

OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...

350 AM UPDATE...

WED NGT/THU...PATCHY MVFR/IFR IN FOG WED NGT BUT QUICKLY IMPROVING
TO VFR THU MORNING. LOW PROB THAT MVFR/IFR IN STRATUS LINGERS ALONG
THE SOUTH COAST THU. THEN UNCERTAINTY ON HOW QUICK THIS FOG/STRATUS
BURNS OFF SOUTH COAST.

THU NIGHT...VFR-MVFR IN SCATTERED SHOWERS/T-STORMS. SOME UNCERTAINTY
ON HOW WIDESPREAD PRECIP WILL BE.

FRI AND SAT...VFR LIKELY. HIGH FORECAST CONFIDENCE.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH WEDNESDAY/...HIGH CONFIDENCE.

WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS
THROUGH WEDNESDAY. A FEW SPOT SHOWERS AND PERHAPS A THUNDERSTORM
WILL BE POSSIBLE TODAY. THESE THUNDERSTORMS COULD CONTAIN GUSTY
WINDS. SPECIAL MARINE WARNINGS MAY BE NEEDED WITH THE HIGHEST
RISK ACROSS OUR WATERS ADJACENT TO EASTERN MA. OTHERWISE FOG AND
STRATUS WILL BE THE ISSUE TONIGHT...WITH DRY WEATHER EXPECTED ON
WEDNESDAY.

OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...

350 AM UPDATE...

WED NIGHT AND THU...FAIRLY TRANQUIL WIND AND SEAS. POSSIBLE PATCHY
FOG IN HUMID AIRMASS.

THU NIGHT...MODEST SSW WIND AHEAD OF APPROACHING COLD FRONT.
SCATTERED SHOWERS WITH EMBEDDED THUNDER POSSIBLE.

FRI AND SAT...COLD FRONT SLOWLY MOVES OFFSHORE. ANOTHER WEAK FRONT
MAY ENTER THE WATERS SAT. WSW WINDS EXPECTED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...NOCERA/DUNTEN
NEAR TERM...FRANK
SHORT TERM...DUNTEN
LONG TERM...NOCERA
AVIATION...FRANK/DUNTEN
MARINE...NOCERA/DUNTEN
Hazardous weather outlook, Jul 28, 2:56 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
356 AM EDT TUE JUL 28 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-290800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
356 AM EDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING...MAINLY ACROSS EASTERN MASSACHUSETTS AND RHODE
ISLAND BUT CAN NOT COMPLETELY RULE OUT ACROSS CENTRAL MASSACHUSETTS.
THIS INCLUDES THE WORCESTER HILLS. THE MAIN RISKS ARE LOCALLY
STRONG TO DAMAGING WIND GUSTS AND ISOLATED HAIL. IN ADDITION...HEAVY
RAINFALL MAY RESULT IN VERY LOCALIZED STREET FLOODING

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ230>237-250-251-254>256-290800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
356 AM EDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING. THESE MAY CONTAIN BRIEF STRONG WIND GUSTS ALONG
WITH HAIL. SPECIAL MARINE WARNINGS MAY BE NEEDED WITH THE HIGHEST
RISK ACROSS OUR WATERS ADJACENT TO EASTERN MA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 28, 12:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
149 PM EDT TUE JUL 28 2015

MAZ002-003-281845-
WESTERN FRANKLIN-EASTERN FRANKLIN-
149 PM EDT TUE JUL 28 2015

...STRONG THUNDERSTORMS DEVELOPING IN NORTHEASTERN HAMPSHIRE AND
CENTRAL FRANKLIN COUNTIES COUNTIES...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GREENFIELD...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND VERY HEAVY RAINFALL FALLING OVER AN
AREA WHICH RECEIVED HEAVY RAIN YESTERDAY...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AMHERST...GREENFIELD...DEERFIELD...MONTAGUE...HADLEY...SUNDERLAND...
NORTHFIELD...BERNARDSTON...BUCKLAND...CONWAY...SHELBURNE...
LEVERETT...ERVING...SHUTESBURY...COLRAIN...GILL...WHATELY...WENDELL
AND LEYDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4269 7250 4242 7239 4241 7248 4243 7249
      4242 7259 4242 7261 4241 7270 4245 7270
      4245 7274 4266 7273
TIME...MOT...LOC 1748Z 352DEG 10KT 4261 7261

MD

The radar

The Albany radar (KENX), 119 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 28, 1:10 PM EST to 1:12 PM EST
Where
Franklin County, 0.86 mi SW of Deerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.540, -72.610

A tree was downed onto Route 91 southbound at the Greenfield town line. Another tree and wires were downed on Lower Road.

Thunderstorm Wind, Worcester

When
July 28, 2:10 PM EST
Where
Worcester County, 0.69 mi S of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.140, -71.520

Trees and wires on Main and Hollis Streets were downed by thunderstorm winds.

Flood, Bristol

When
July 28, 3:41 PM EST to 4:41 PM EST
Where
Bristol County, 1.3 mi WSW of South to 0.91 mi SSE of Somerset
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.676, -71.195

Heavy rain produced typical street flooding in Fall River, including on Main Street, Brightman Street, Cove Street, President Avenue, Pleasant Street, Quarry Street, Central Street, Quequechan Street, and Bedford Street. These roads were flooded with anywhere from six to twenty-four inches of standing water. In addition a couple of manhole covers popped off on North Main Street near Langley Street.

Flood, Plymouth

When
July 28, 3:52 PM EST to 4:52 PM EST
Where
Plymouth County, 2.18 mi SSW of Tremont to 1.53 mi WSW of Marion
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.750, -70.784

Route 6 was flooded and impassable from near Lockheed Martin to near the Wareham line. Two cars were stuck in flood waters on Spring Street near Tabor Academy. Spring Street was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595916, 595917, 595914, 595915.